Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 149, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2017, 10:29 PM CDT for Lincoln County, Minnesota; Brookings County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2017, 10:29 PM CDT (03:29 UTC)
- Expired
- Jul 11, 2017, 11:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lincoln County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 10:57 PM CDT | TSTM WND DMG | Bushnell, SD | MULTIPLE TREES AND LARGE BRANCHES DOWN IN BUSHNELL. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 6:52 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3131 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
566
WUUS53 KFSD 120329
SVRFSD
MNC081-SDC011-120400-
/O.NEW.KFSD.SV.W.0149.170712T0329Z-170712T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1029 PM CDT TUE JUL 11 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
West central Lincoln County in southwestern Minnesota...
Northeastern Brookings County in east central South Dakota...
* Until 1100 PM CDT
* At 1029 PM CDT, a severe thunderstorm was located near White, or 13
miles northeast of Brookings, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
west central Lincoln and northeastern Brookings Counties, including
the following locations: Bushnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4438 9679 4449 9665 4443 9634 4425 9646
TIME...MOT...LOC 0329Z 278DEG 12KT 4440 9654
HAIL...1.25IN
WIND...60MPH
$$
Ferguson1 follow-up statement
949 WWUS53 KFSD 120344 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 1044 PM CDT TUE JUL 11 2017 MNC081-SDC011-120400- /O.CON.KFSD.SV.W.0149.000000T0000Z-170712T0400Z/ Lincoln MN-Brookings SD- 1044 PM CDT TUE JUL 11 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR WEST CENTRAL LINCOLN AND EAST CENTRAL BROOKINGS COUNTIES... At 1043 PM CDT, a severe thunderstorm was located near White, or 10 miles east of Brookings, moving east at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... White and Bushnell. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Sioux Falls. && LAT...LON 4433 9666 4446 9663 4442 9635 4425 9646 TIME...MOT...LOC 0343Z 292DEG 19KT 4435 9658 HAIL...0.88IN WIND...60MPH $$ Ferguson
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:48 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jul 11, 5:48 PM CDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
548 PM CDT Tue Jul 11 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 424 PM CDT Tue Jul 11 2017
Current surface analysis shows a wind shift, basically a demarcation
of a dry line, west of our forecast area between Chamberlain and
Pierre. In terms of upper air, a low exists in south central Canada
with a weak short wave extending southward into our forecast area.
In the near term, a few of the cams, most notably the HRRR,
develops some isolated TSRA in our western zones very late this
afternoon and early evening. The convection basically appears to
be developing just ahead of the surface wind shift/dry line. But
the high resolution NAM sounding at Chamberlain is showing very
light inflow through 1.5km. Needless to say, it is unstable in our
west, with ML Cape in the lowest 100mb up around 2600 J/kg, but
effective inflow of less than 20 knots and not a lot of wind shear
either directional or speed to work with. The more major system is
on track for overnight tonight. The aforementioned upper low
generates a short wave and moves it to the southeast through
Minnesota. Decreased the pops in southwest MN as now, nearly all
cams except for NAM based cams show the activity staying further
east of our forecast area. This month, the convection has been
generally following/dying along the +12C 700mb isotherm. Therefore
kept the TSRA chances east of Interstate 29 except for a small
chance at Brookings with I 29 and westward looking more capped off
late tonight. Taken literally, the HRRR, NMM and ARW would all be
east of our forecast area. Only the high resolution NAM and GEM
Regional warrant having pops in our eastern zones, as many times the
convection will build southwestward into a decent low level jet of
20 to 30 knots, with 40 knots noted further south in the central
plains. Overnight tonight, the pre convective soundings are quite
unstable with ML cape in the lowest 100mb 3000 to 4000 J/kg with
highly veering soundings. 0-6km shear is 45 to 50 knots, so if
anything were to back build into areas east of I 29, it is worth
mentioning severe chances in the forecast.
On Wednesday, the surface front moves very slowly through our far
southern zones. To the north of the surface front along another mid
level short wave, convection may develop south of I 90 with
generally marginal chances for severe convection,. Much of
the severe chances will be east or southeast of our forecast area as
high ML cape shifts eastward by 00Z. If severe weather does develop
in far southeast zones, it will be between 4 and 7 pm, an early
event.
In terms of temperatures, went with the warmer guidance readings
tonight. Even though the wind shift to the west begins to move
slowly through our area, the models clearly show the 925-850mb
isothermal packing remaining north of our forecast area.
Temperatures on Wednesday will be modestly cooler behind the wind
shift for many locations, although still quite warm and humid around
from Yankton to Storm Lake. Outside of northwest Iowa, the wind
shift will bring lower dew points.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 424 PM CDT Tue Jul 11 2017
Northwest upper level flow aloft sets up for the second half of the
week, as a trough moves across the Great Lakes region and ridging
intensifies over the Intermountain west and high Plains. This will
keep the pattern largely dry and warm, with shortwaves riding over
the ridge generally remaining north and east of the forecast area.
The forecast is not entirely dry, however, as a few minor chances
pop up through early next week.
A frontal boundary is expected to set up in the southeast corner of
the forecast area Wednesday evening and overnight - possibly near
the Storm Lake region. Attendant surface low near the Nebraska and
Kansas border slowly tracks east into the overnight hours. Models
bring a vort max through northern Nebraska in the early evening,
which should help ignite showers and thunderstorms across northeast
Nebraska, extreme southeast SD, and parts of northwest Iowa early
evening into the early morning hours. The question will remain where
exactly this boundary sets up. The NAM is slightly further north
than the GFS, but think that potential remains greatest in our
southeast corner.
Thursday looks like the coolest day of the forecast period behind
the frontal boundary. Temperatures aloft cool quite a bit, while
moisture profiles suggest that scattered to broken cloud cover may
linger into the morning hours in Iowa. Highs will reach the mid 70s
to upper 80s, warmest in south central SD.
Thermal profiles make a quick rebound heading into the weekend and
early next week as the ridge begins shifting eastward into the
Plains. This will lead to readings in the mid 80s to upper 90s. The
pattern looks to remain dry with the exception of the some spotty
storm chances in south central SD, largely influenced by the GEM
forecast Saturday. ECMWF and GFS remain dry during this period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 546 PM CDT Tue Jul 11 2017
VFR is anticipated through Wednesday but there are a couple of
issues. First, there could be some isolated convection breaking
out very late this afternoon or early evening toward central SD.
Thus, the VCTS group in the KHON TAF site early this evening. Then
overnight tonight, a strong complex of thunderstorms is expected
to move southeastward through Minnesota. It is anticipated that
this activity will stay east of the KFSD TAF site. However right
around 06Z Wednesday, there is a chance that KFSD could receive
some outflow from storms to the east providing strong and variable
wind conditions for a brief time frame. Therefore this scenario
was included for KFSD as a heads up. It is anticipated that any
TSRA will be too far northeast to impact KSUX.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM CDT this evening for SDZ038-039-050-
052>054-057>061-063>071.
MN...None.
IA...Heat Advisory until 7 PM CDT this evening for IAZ012-020-031.
NE...Heat Advisory until 7 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...MJ
LONG TERM...
AVIATION...MJHazardous weather outlook, Jul 11, 3:49 AM CDT, 18 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 349 AM CDT Tue Jul 11 2017 MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-120900- Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Kingsbury-Brookings-Lake-Moody- 349 AM CDT Tue Jul 11 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota and east central South Dakota. .DAY ONE...Today and Tonight Hot and humid conditions are in store for the region. Heat index values in the 90s are expected. Exercise caution if spending time outdoors in the afternoon. Scattered strong to severe thunderstorms possible late this afternoon and evening. The greatest risk for severe storms will be along the Buffalo Ridge area in southwest Minnesota. Damaging winds up to 70 mph and up to golf ball size hail are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ038-050-052>054- 057>071-120900- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-Gregory-Jerauld- Sanborn-Miner-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme- Yankton-Clay SD-Union- 349 AM CDT Tue Jul 11 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Hot and humid conditions are in store for the region. Heat index values in the three digits are expected this afternoon into early evening. Hot temperatures and high humidity can create heat- related illness. Take extra caution if spending an extended period of time outdoors. Isolated to scattered thunderstorms possible in the afternoon and evening. A few of the storms could become strong to severe with large hail up to half dollar size and damaging winds to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 11, 8:24 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 5 NNW MOUNT VERNON 43.78N 98.30W
07/11/2017 E1.00 INCH DAVISON SD PUBLIC
HAIL COVERING THE GROUND.
&&Local storm report, Jul 11, 8:25 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL MOUNT VERNON 43.71N 98.26W
07/11/2017 E1.00 INCH DAVISON SD 911 CALL CENTER
&&Local storm report, Jul 11, 8:33 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND GST 2 N MITCHELL 43.76N 98.03W
07/11/2017 M46 MPH DAVISON SD ASOS
&&Local storm report, Jul 11, 9:10 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL 4 S ARTESIAN 43.95N 97.92W
07/11/2017 E1.00 INCH SANBORN SD PUBLIC
&&Local storm report, Jul 11, 9:21 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
921 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 4 SSW MITCHELL 43.68N 98.06W
07/11/2017 E1.00 INCH DAVISON SD TRAINED SPOTTER
&&Local storm report, Jul 11, 9:29 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM TSTM WND GST 2 ENE ETHAN 43.56N 97.95W
07/11/2017 E60 MPH HANSON SD TRAINED SPOTTER
ALSO NICKEL SIZE HAIL.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 10:00 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 30 min |
| Jul 11, 10:48 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 27 min |
| Jul 11, 11:10 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone | 35 min |
| Jul 12, 12:20 AM CDT | Severe Thunderstorm Warning | FSD | Murray | 25 min |
| Jul 11, 7:33 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 42 min |
| Jul 11, 8:08 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison | 37 min |
| Jul 11, 8:35 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison | 40 min |
| Jul 11, 8:36 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook, Miner, Sanborn | 24 min |
| Jul 11, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 34 min |
| Jul 11, 9:08 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson | 37 min |
| Jul 11, 9:19 PM CDT | Tornado Warning | FSD | Brookings | 26 min |
| Jul 11, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook | 35 min |
| Jul 11, 9:28 PM CDT | Tornado Warning | FSD | Brookings | 32 min |
| Jul 11, 9:29 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 31 min |
| Jul 11, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 29 min |
| Jul 11, 9:57 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 33 min |
| Jul 11, 10:27 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.